Washington, 2014

High Wind in Washington, December 8, 2014

December 8, 2014 · NWS SEW · 1 event in 1 county or zone

Brief high wind in western Whatcom county.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Brief high wind in western Whatcom county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 8, 9:35 PM PST, 9 minutes earlier.

Area forecast discussion, Dec 8, 9:35 PM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
935 PM PST MON DEC 8 2014

.SYNOPSIS...FRONTAL SYSTEMS WILL MOVE THROUGH WESTERN WASHINGTON
TONIGHT THROUGH THURSDAY. HEAVY RAIN WILL FALL...ESPECIALLY IN THE
OLYMPICS AND NORTH CASCADES. IT WILL BE WINDY AT TIMES...MAINLY
ALONG THE COAST AND IN THE NORTH INTERIOR. COOLER DRIER WEATHER WILL
ARRIVE FOR THE WEEKEND.

&&

.SHORT TERM...WET FRONTAL SYSTEMS WILL MOVE ACROSS WESTERN WA
TONIGHT THRU THU. HEAVY RAIN WILL BRING FLOODING TO SOME RIVERS AND
IT WILL BE WINDY AT TIMES...MAINLY COAST AND NORTH. TWO DEEP LOW
PRESSURE SYSTEMS WILL TRACK WEST OF THE CHARLOTTES...THE FIRST ONE
AT 9PM THIS EVENING IS CENTERED AROUND 47N 137W AND THAT TRACKS JUST
WEST OF THE CHARLOTTES TUESDAY. A SECOND DEEP LOW TRACKS WEST OF THE
CHARLOTTES WED AFTERNOON AND EVENING. THE ASSOCIATED FRONTAL SYSTEMS
WILL BE MOVING SLOWLY THROUGH WRN WA TONIGHT THRU WED WITH NOT MUCH
OF A BREAK BETWEEN THE TWO SYSTEMS. A THIRD VIGOROUS WEATHER SYSTEM
IS SHOWN ON THE 00Z GFS TO HAVE A 975 MB LOW CENTER JUST OFF THE
OREGON COAST BY DAYBREAK THURSDAY...AND THAT LOW TRACKS NNE THROUGH
THE WA COASTAL WATERS AND ENDS UP AROUND 988MB LATE THU AFTERNOON
OVER THE B.C. STRAIT OF GEORGIA...SO THURSDAY COULD BE A RATHER
WINDY DAY FOR WRN WA. 850MB TEMPS WILL BE RATHER WARM THROUGH THE
PERIOD...PEAKING AROUND +8C MIDDAY WED WHICH OF COURSE MEANS THAT
THE PRECIP IN THE MOUNTAINS WILL BE RAIN.

.LONG TERM...SPLIT FLOW DOMINATES THE UPPER AIR PATTERN FRIDAY INTO
THE WEEKEND. A WEAK TROUGH WILL PRODUCE SOME SHOWERS BUT NOT ENOUGH
TO WORSEN ANY POTENTIAL RIVER FLOODING ALREADY IN PROGRESS. HIGH
PRESSURE ALOFT BUILDS OVER THE REGION SATURDAY AND SUNDAY. THE NEXT
SPLIT SYSTEM WILL POSSIBLY BRING SOME LIGHT RAIN BACK INTO WRN WA BY
LATER SUNDAY AFTERNOON/NIGHT. SATURDAY WILL BE POTENTIALLY DRY BUT
WILL MAINTAIN CHANCE POPS FOR NOW GIVEN THE FAST CHANGING PATTERN
THIS WEEK. TEMPERATURES WILL BE NEAR OR ABOVE NORMAL. A RETURN TO
WET WEATHER IS EXPECTED NEXT WEEK.

&&

.HYDROLOGY...THERE IS A HIGH DEGREE OF CERTAINTY OF AN ATMOSPHERIC
RIVER EVENT TONIGHT THROUGH AT LEAST WEDNESDAY. A SERIES OF WAVES IN
VERY MOIST SOUTHWEST FLOW ALOFT WILL BRING HEAVY RAIN TO THE
COAST...THE OLYMPICS...AND THE NORTH CASCADES. NEW 12Z MODELS ARE
LITTLE CHANGES WITH 48 HOUR PRECIPITATION TOTALS OF UP TO 6 INCHES
ON THE COAST AND 10-15+ INCHES IN THE OLYMPICS. 6-11+ INCHES WILL
FALL OVER THE NORTH CASCADES AND ALONG MOUNT RAINIER...OTHERWISE
LESS THAN 5 INCHES OVER OTHER CENTRAL CASCADE BASINS. THESE ARE
IMPRESSIVE RAINFALL TOTALS AND IF CORRECT WILL CAUSE RIVER FLOODING
ON MANY RIVERS...POSSIBLY MAJOR.

AT THIS TIME...THE RAIN FORECAST FOR THE COAST AND OLYMPICS WILL
CAUSE THE SKOKOMISH RIVER TO FLOOD...POSSIBLY TO ITS MAJOR FLOOD
STAGE. A FLOOD WATCH IS EFFECT FOR MUCH OF WESTERN WASHINGTON AS THE
SKOKOMISH RIVER COULD HIT MINOR FLOOD STAGE LATE TONIGHT OR TUESDAY
MORNING. OTHER OLYMPIC MOUNTAIN RIVERS INCLUDING THE BOGACHIEL...
ELWHA...DUNGENESS...AND SATSOP RIVERS COULD ALSO FLOOD. THE ELWHA
COULD HIT THE MODERATE FLOOD CATEGORY. IN THE NORTH CASCADES...
RIVERS FROM THE NOOKSACK TO THE STILLAGUAMISH...INCLUDING THE
SKAGIT...COULD FLOOD WITH THE SKAGIT RIVER FACING POSSIBLE MAJOR
FLOOD. FLOODING WOULD PROBABLY START AROUND TUESDAY WITH CRESTS ON
WEDNESDAY OR THURSDAY. FURTHER SOUTH...THERE IS A CHANCE FOR THE
NEWAUKUM...PUYALLUP NEAR ORTING...AND TO A LESSER DEGREE THE
CHEHALIS RIVERS TO FLOOD.

FORECAST RAINFALL IN THE CENTRAL CASCADES DOES NOT SEEM LIKE ENOUGH
TO CAUSE FLOODING ON RIVERS FROM ABOUT THE SKYKOMISH SOUTH. HOWEVER
EXPERIENCE SHOWS ACTUAL RAINFALL AMOUNTS AND LOCATIONS CAN DIFFER
SIGNIFICANTLY FROM FORECASTS MADE 2-4 DAYS AHEAD. A HYDROLOGIC
OUTLOOK STATEMENT CONTINUES IN ORDER TO HIGHLIGHT THE THREAT OF
FLOODING OVER KING AND THURSTON COUNTIES...THE ONLY FLOOD-THREATENED
COUNTIES NOT ALREADY UNDER A FLOOD WATCH.

THE SNOW LEVEL WILL BE QUITE HIGH FOR MOST OF THIS EVENT...ABOVE
7000 FEET. THIS MEANS NEARLY ALL THE MOUNTAINS WILL BE GETTING RAIN
RATHER THAN SNOW. BY THURSDAY NIGHT AND FRIDAY THE SNOW LEVEL WILL
FALL TO 3000-4000 FEET SO THAT MOST OF THE PRECIPITATION IS SNOW
SHOWERS IN THE MOUNTAINS. THE THREAT OF FLOODING WILL BE OVER BY THE
END OF THE WEEK. BOWER

&&

.AVIATION...A STRONG FRONT WILL APPROACH THE COASTAL WATERS THIS
EVENING AND MOVE ONSHORE BY MIDDAY TUE. STRONG SW FLOW ALOFT WILL
TONIGHT WILL CONTINUE THROUGH MIDDAY TUE. THE AIR MASS WILL BE
STABLE AND MOIST.

CEILINGS OVER THE INTERIOR NEAR 5000 FEET THIS EVENING WITH LOWER
CEILINGS...2000-3000 FEET ALONG THE COAST. ISOLATED VISIBILITIES
3-5SM IN MODERATE RAIN. CEILINGS WILL SLOWLY LOWER OVER THE INTERIOR
OVERNIGHT TO NEAR 3500 FEET WITH REDUCED VISIBILITIES...3-5SM...
BECOMING MORE COMMON AS THE RAIN INTENSITY INCREASES. CEILINGS ALONG
THE COAST WILL LOWER TO 1000-2000 FEET WITH VISIBILITIES 1-3SM IN
MODERATE TO HEAVY RAIN. CEILINGS WILL LOWER AGAIN LATER TUESDAY
MORNING DOWN TO 2000-3000 FEET OVER THE INTERIOR AND AS LOW AS
500-1000 FEET ALONG THE COAST AS THE FRONT MOVES THROUGH THE AREA.

STRONG SOUTHERLY FLOW ALOFT WITH WINDS AT 020-030 INCREASING TO
50-60 KNOTS AFTER MIDNIGHT. THE STRONG WINDS ALOFT WILL CONTINUE
UNTIL THE FRONTAL PASSAGE GIVING AREAS OF LLWS.  FELTON

KSEA...CEILINGS AOA 5000 FEET FALLING TO 3500 FEET AFTER MIDNIGHT
THEN DOWN TO NEAR 2500 FEET MIDDAY TUESDAY. VISIBILITIES 3-5SM IN
MODERATE RAIN AT TIMES THROUGH TUESDAY MORNING. SE WIND 8-12 KT
INCREASING TO 10-15 KT OVERNIGHT THEN SHIFTING TO S 15-20 KNOTS WITH
GUSTS 25 -30 KNOTS MIDDAY TUESDAY. WIND AT 020 RISING TO S 50-55 KT
08Z-20Z TUE GIVING LLWS. FELTON

&&

.MARINE...A STRONG FRONT OVER THE OFFSHORE WATERS TONIGHT WILL MOVE
THROUGH THE COASTAL WATERS TUE MORNING AND INLAND EARLY MIDDAY TUE.
THIS FRONT WILL BE FOLLOWED BY AN EVEN STRONGER ONE LATE TUE NIGHT
INTO WED. EACH OF THESE FRONTS WILL BRING STORM FORCE WINDS TO THE
COASTAL WATERS AND GALE FORCE WINDS TO THE NORTH INLAND
WATERS...EAST ENTRANCE AND ADMIRALTY INLET. GALE FORCE SOUTHERLY
WINDS ARE POSSIBLE WED OVER PUGET SOUND AND HOOD CANAL AS THE SECOND
FRONT MOVES INLAND.

THERE ARE INDICATIONS THAT A DEEP 975 TO 985 MB LOW WILL MOVE
THROUGH THE WATERS MIDDAY THU. IF THIS LOW MATERIALIZES...STORM
FORCE WINDS ARE POSSIBLE OVER ALL WATERS ON THU. STAY TUNED.

COMBINED SEAS OVER THE COASTAL WATERS WILL RISE TO 17 TO 25 FT
TONIGHT INTO TUE MORNING. AFTER DIMINISHING SOMEWHAT TUE
NIGHT...THEY WILL LIKELY REBUILD TO OVER 20 FT WED AND AGAIN ON THU.

WINDS WILL BECOME LIGHT FRI. ALBRECHT/FELTON

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...FLOOD WATCHES IN EFFECT FOR PORTIONS OF WESTERN WA.
     WIND ADVISORY NORTH AND CENTRAL COAST...WESTERN
     WHATCOM...WESTERN SKAGIT...ADMIRALTY INLET...SAN JUANS.
     WIND ADVISORY NORTH AND CENTRAL COAST...AND THE NORTH INTERIOR
     THROUGH TUESDAY MORNING.
     HIGH WIND WATCH NORTH AND CENTRAL COAST...AND THE NORTH
     INTERIOR FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON.
PZ...STORM WARNING COAST.
     GALE WARNING ENTRANCES TO THE STRAIT...CAMANO ISLAND TO POINT
     ROBERTS AND ADMIRALTY INLET.
     SMALL CRAFT ADVISORY PUGET SOUND AND HOOD CANAL AND CENTRAL
     STRAIT OF JUAN DE FUCA.
     SMALL CRAFT ADVISORY FOR ROUGH TO SEVERE GRAYS HARBOR BAR.

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Special weather statement, Dec 8, 4:53 PM PST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
453 PM PST MON DEC 8 2014

WAZ503-504-506-507-509-511>513-515>517-555-556-558-559-567>569-
100100-
WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-OLYMPICS-WESTERN STRAIT OF JUAN DE FUCA-
NORTH COAST-CENTRAL COAST-EAST PUGET SOUND LOWLANDS-
BELLEVUE AND VICINITY-SEATTLE AND VICINITY-BREMERTON AND VICINITY-
CASCADES OF WHATCOM AND SKAGIT COUNTIES-
CASCADES OF SNOHOMISH AND KING COUNTIES-
CASCADES OF PIERCE AND LEWIS COUNTIES-
453 PM PST MON DEC 8 2014

...HEAVY RAINFALL TONIGHT THROUGH WEDNESDAY WILL LEAD TO AN
INCREASE RISK OF LANDSLIDES IN WESTERN WASHINGTON...

HEAVY RAINFALL OF 9 TO 13 INCHES IN THE OLYMPICS AND NORTH
CASCADES WITH 2 TO 6 INCHES ELSEWHERE IS EXPECTED DURING THE TWO
AND HALF DAY PERIOD ENDING LATE WEDNESDAY NIGHT. THIS AMOUNT OF
RAIN WILL PUT EXTRA PRESSURE ON SOIL INSTABILITY...LEADING TO AN
INCREASED RISK OF LANDSLIDES.

WITH AN ELEVATED LANDSLIDE RISK...RAINFALL INDUCED LANDSLIDES ARE
POSSIBLE DURING BURSTS OF INTENSE RAINFALL OR WHEN THERE IS HEAVY
RAINFALL OVER A PERIOD OF A DAY OR TWO. A GRADUALLY DIMINISHING
RISK OF LANDSLIDES WILL CONTINUE FOR SEVERAL DAYS AFTER THE RAIN
ENDS. AREAS MOST SUSCEPTIBLE TO LANDSLIDES ARE STEEP COASTAL
BLUFFS AND OTHER STEEP HILLSIDES.

FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT
WWW.WEATHER.GOV/SEATTLE...SELECT LOCAL HYDRO INFO...AND THEN SCROLL
DOWN FOR THE LINKS TO THE LANDSLIDE THREAT PAGES.

TO REPORT LANDSLIDES TO THE STATE FOR TABULATION...GO TO THE
WASHINGTON STATE LANDSLIDE THREAT WEB PAGE AND THE LINK FOR
REPORTING.

WWW.WEATHER.GOV/SEATTLE
Special weather statement, Dec 8, 5:06 PM PST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
506 PM PST MON DEC 8 2014

WAZ001-503-504-506-507-509>517-555-556-558-559-567>569-100115-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
EAST PUGET SOUND LOWLANDS-BELLEVUE AND VICINITY-
SEATTLE AND VICINITY-BREMERTON AND VICINITY-
CASCADES OF WHATCOM AND SKAGIT COUNTIES-
CASCADES OF SNOHOMISH AND KING COUNTIES-
CASCADES OF PIERCE AND LEWIS COUNTIES-
506 PM PST MON DEC 8 2014

...HEAVY RAINFALL TONIGHT THROUGH WEDNESDAY WILL LEAD TO AN
INCREASE RISK OF LANDSLIDES IN WESTERN WASHINGTON...
...STRONG WINDS POSSIBLE ACROSS WESTERN WASHINGTON ON THURSDAY...

HEAVY RAINFALL OF 9 TO 13 INCHES IN THE OLYMPICS AND NORTH
CASCADES WITH GENERALLY 2 TO 6 INCHES ELSEWHERE IS EXPECTED
DURING THE TWO AND HALF DAY PERIOD ENDING LATE WEDNESDAY NIGHT.
THIS AMOUNT OF RAIN WILL PUT EXTRA PRESSURE ON SOIL INSTABILITY...
LEADING TO AN INCREASED RISK OF LANDSLIDES.

WITH AN ELEVATED LANDSLIDE RISK...RAINFALL INDUCED LANDSLIDES ARE
POSSIBLE DURING BURSTS OF INTENSE RAINFALL OR WHEN THERE IS HEAVY
RAINFALL OVER A PERIOD OF A DAY OR TWO. A GRADUALLY DIMINISHING
RISK OF LANDSLIDES WILL CONTINUE FOR SEVERAL DAYS AFTER THE RAIN
ENDS. AREAS MOST SUSCEPTIBLE TO LANDSLIDES ARE STEEP COASTAL
BLUFFS AND OTHER STEEP HILLSIDES.

LOW PRESSURE SYSTEM WILL DEVELOP OFF THE NORTHERN CALIFORNIA
COAST WEDNESDAY NIGHT THEN MOVE INLAND ACROSS WESTERN WASHINGTON
ON THURSDAY. THERE IS STILL A LOT UNCERTAINTY CONCERNING THE EXACT
TRACK AND DEPTH OF THE LOW...WITH ONLY SLIGHT VARIATIONS MAKING A
BIG DIFFERENCE ON THE POTENTIAL IMPACTS. HOWEVER...IT DOES APPEAR
THERE IS SOME THREAT OF STRONG WINDS ACROSS PORTIONS OF WESTERN
WASHINGTON THURSDAY INCLUDING THE GREATER PUGET SOUND URBAN
CORRIDOR. MONITOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE ON THIS POTENTIAL HIGH WIND EVENT.

FOR MORE INFORMATION ABOUT CURRENT LANDSLIDE CONDITIONS...VISIT
WWW.WEATHER.GOV/SEATTLE...SELECT LOCAL HYDRO INFO...AND THEN SCROLL
DOWN FOR THE LINKS TO THE LANDSLIDE THREAT PAGES.

TO REPORT LANDSLIDES TO THE STATE FOR TABULATION...GO TO THE
WASHINGTON STATE LANDSLIDE THREAT WEB PAGE AND THE LINK FOR
REPORTING.

WWW.WEATHER.GOV

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Whatcom County

When
December 8, 9:44 PM PST to 11:44 PM PST
Where
Western Whatcom County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

Sandy Point Shores recorded a couple of gusts of 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546457.